Top Stories - Posted by Kelly Parkes-Harrison-Warwick on Thursday, September 20, 2012 11:11 - 1 Comment
Is your painkiller causing your headache?
U. WARWICK (UK) — Overusing pain medicines to treat headaches sometimes can have the opposite effect—causing even more headaches.
A new guideline out of the UK advises physicians and healthcare professionals to consider the possibility of “medication overuse” in their patients who have been taking pain medicines for up to half of the days in a month, over three months.
While common over-the-counter treatments are effective for easing the pain of occasional headaches, it has been estimated that approximately 1 in 50 people experience headaches caused by medication overuse and that women are five times more likely to get them than men.
They occur when people take painkillers or triptan drugs too often for tension-type (“every day”) headaches or migraine attacks. Doing this can reduce their effectiveness and cause further pain.
“We have effective treatments for common headache types. However, taking these medicines for more than ten or fifteen days a month can cause medication overuse headache, which is a disabling and preventable disorder,” says Martin Underwood, professor of primary care research at the University of Warwick, who led the team that developed the guidelines.
“Patients with frequent tension-type headaches or migraines can get themselves into a vicious cycle, where their headaches are getting increasingly worse, so they take more medication which makes their pain even worse as they take more medication.
“I hope this guideline will improve awareness of medication overuse headache both in primary care and among the general public because prevention is simple and treatment is difficult.
“Explaining to patients that they should abruptly stop their medication, knowing that their headache will get much worse for several weeks before it will improve, is not an easy consultation.”
This is the first time that general practitioners (GPs) and other generalist clinicians will have practical guidance from the UK’s National Institute for Health and Clinical Excellence (NICE) on the symptoms and features to look out for to diagnose medication overuse and primary headaches—those not caused by underlying health problems—and how they should be managed.
Peter May, who helped develop this guideline and has personal experience with cluster headaches, says: “Having experienced cluster headaches for twelve years and initially being told that I was suffering from migraines, I believe there is a real need for diagnosis to be improved.
“The pain I experience in an attack lasts around forty-five minutes to an hour, and is excruciating, like being stabbed in my eye with a red hot poker. It took two years for me to receive a correct diagnosis, but I believe I am one of the fortunate ones as I know people who have gone twenty years.
“There are effective treatments available but they differ according to the type of headache and so having a correct diagnosis as soon as possible is crucial.”
Gillian Leng, deputy chief executive of NICE, says: “Although headache is the most common neurological problem seen by GPs and neurologists, many people are not receiving correct or timely diagnoses.
“The key features of medication overuse and the symptoms that distinguish the types of primary headache can be overlooked and concerns from patients about possible underlying causes can lead to unnecessary hospital investigations. These can mean people experience delays in receiving adequate pain relief from what can be an extremely disabling condition.
“Our guideline outlines the assessments and treatments that people should expect to receive for primary headaches and medication overuse. We hope that this will help GPs and other healthcare professionals to correctly diagnose the type of headache disorder and better recognize patients whose headaches could be caused by their over-reliance on medications.”
Regarding medication overuse, NICE advises the NHS to be alert to the possibility in people whose headache developed or worsened while they were taking the following drugs for three months or more:
- Triptans, opioids, ergots, or combination analgesic medications on 10 days per month or more or
- Paracetamol, aspirin, and an NSAID [non-steroidal anti-inflammatory drug such as ibuprofen], either alone or any combination, on 15 days per month or more.
In addition, the NICE guideline advises healthcare professionals not to refer their patients for brain scans solely for reassurance. Many referrals will be unnecessary with improved diagnostic assessments.
Source: University of Warwick